College Central®

Ask around. The Network works.®

Health
USP Health Tip -- Treating Seasonal Allergies

Carolyn Vivaldi -- Use caution when treating seasonal allergies -- a health tip from University of the Sciences in Philadelphia.

PHILADELPHIA, PA -- Allergy season is here, and over-the-counter allergy medications are flying off the shelves. But did you know that mixing certain allergy medications with other medicines can have hazardous effects on your health?

The active ingredients of allergy products can cause over-medicating with other combination or single-entity non-prescription or prescription medications.

"By consulting with your pharmacist, consumers can make an educated choice as to which allergy medicine is right for them," says Daniel Hussar, professor of pharmacy at the Philadelphia College of Pharmacy at University of the Sciences in Philadelphia. "Consumers should read the warnings on over-the-counter medicines and consult with their pharmacist in order to make educated decisions about which allergy medication is right for them."

"Certain allergy medications (antihistamines) can cause drowsiness or sleepiness, and caution must be observed when participating in activities like driving or operating machinery," Hussar noted. If this response is bothersome, the consumer should ask the pharmacist to recommend a product that does not cause this sedative effect.

Some antihistamines have a drying effect and cause annoying effects like dry mouth. "This is another situation in which the pharmacist can recommend another product that is not likely to cause this effect."

Some allergy products contain analgesics such as acetaminophen or ibuprofen. When an allergy product containing one of these analgesics as a secondary ingredient is taken by a patient who is also using an analgesic for another purpose, an excessive response may result. Side effects may be subtle and develop slowly but, in some individuals serious stomach, kidney, or liver problems could result.

Some patients with high blood pressure may experience problems due to the decongestants included in many allergy products. Decongestants can raise blood pressure, which can be particularly dangerous in patients with high blood pressure that is not well controlled, says Hussar.

Dr. Daniel Hussar is Remington Professor of Pharmacy at the Philadelphia College of Pharmacy at University of the Sciences in Philadelphia. He has been quoted and has published extensively on issues surrounding consumer-related pharmacy practices. Dr. Hussar is available for interviews.

Courtesy of Campbell University. Contact: Carolyn Vivaldi (215-596-8855)

© 2006 University of Sciences in Philadelphia

Return to top

The views and opinions expressed in these articles do not necessarily reflect those of College Central Network, Inc. or its affiliates. Reference to any company, organization, product, or service does not constitute endorsement by College Central Network, Inc., its affiliates or associated companies. The information provided is not intended to replace the advice or guidance of your legal or medical professional.